Arizona, 2010

Damaging Wind in Arizona, August 23, 2010

August 23, 2010 · NWS FGZ · 1 event in 1 county or zone

A thunderstorm produced damaging winds and small hail over central Apache Country.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A thunderstorm produced damaging winds and small hail over central Apache Country.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 23, 3:15 PM MST, 2 hours earlier.

Area forecast discussion, Aug 23, 3:15 PM MST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
315 PM MST MON AUG 23 2010

.SYNOPSIS...MONSOON MOISTURE WILL REMAIN OVER PORTIONS OF ARIZONA
THROUGH THE COMING WEEK. DRIER AIR ACROSS THE NORTHERN BORDER AREA
WILL RESULT IN ISOLATED THUNDERSTORM ACTIVITY OVER THE NEXT FEW
DAYS. ELSEWHERE...UNDER DEEPER MOISTURE SCATTERED AFTERNOON AND
EVENING STORMS WILL CONTINUE...MOST NUMEROUS ALONG AND SOUTH OF THE
MOGOLLON RIM.

&&
.DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPED OVER
MUCH OF THE HIGH COUNTRY SOUTH OF A BAGDAD TO KAYENTA LINE LATE THIS
MORNING AND AFTERNOON. THERE WERE A FEW ISOLATED STORMS NORTH OF
THIS LINE. SOME OF THESE STORMS PRODUCED VERY HEAVY RAINFALL. A
STORM OVER THE FLAGSTAFF AIRPORT PRODUCED AN INCH OF RAIN IN ABOUT
30 MINUTES. WATER VAPOR SHOWED DRIER AIR MOVING ACROSS NORTHWEST
ARIZONA FROM ABOUT SELIGMAN TO PAGE THIS AFTERNOON IN RESPONSE TO A
TROUGH MOVING THROUGH THE NORTHERN ROCKIES. MOST STORMS SHOULD
DIMINISH THIS EVENING ALTHOUGH A FEW COULD LAST WELL INTO THE NIGHT.

FOR TUESDAY THROUGH THURSDAY...HIGH PRESSURE WILL MEANDER ACROSS THE
SOUTHWEST UNITED STATES ESSENTIALLY REMAINING CENTERED OVER ARIZONA.
DRIER AIR WILL LINGER ALONG THE UTAH BORDER ON TUESDAY FOR ISOLATED
STORMS THERE. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ALONG AND
SOUTH OF THE MOGOLLON RIM. BY WEDNESDAY AND THURSDAY...AS THE HIGH
CENTER NUDGES EASTWARD...ACTIVITY WILL BECOME SCATTERED ACROSS ALL
OF NORTHERN ARIZONA ONCE AGAIN AS MOISTURE HEADS NORTHWARD.

FOR FRIDAY AND THE WEEKEND...ANOTHER LOW WILL APPROACH THE WEST
COAST DRAWING MOISTURE NORTHWARD. HOWEVER...THERE ARE MODEL
DIFFERENCES IN THIS TIME PERIOD. THE EUROPEAN MODEL BUILDS THE LOW
ALONG THE WEST COAST DRAWING SIGNIFICANT MOISTURE NORTHWARD WITH
WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY THROUGH THE WEEKEND. THE
GFS BRINGS IN A DEEPER AND MORE PROGRESSIVE LOW WITH A ROUND OF
SHOWERS AND STORMS ON FRIDAY BUT WITH DRIER AIR PUSHING ACROSS
ARIZONA FROM THE WEST AND SOUTHWEST OVER THE WEEKEND. FOR NOW...HAVE
TAKE THE MIDDLE GROUND AND GONE WITH NEAR CLIMO POPS. SIGNIFICANT
CHANGES TO THE FORECAST ARE POSSIBLE DEPENDING ON THE STRENGTH AND
POSITION OF THE DEVELOPING TROUGH. PLEASE CHECK BACK FOR UPDATES
CONCERNING THE WEEKEND SYSTEM.

&&
.AVIATION...FOR THE 00Z PACKAGE...EXPECT ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS THROUGH AROUND 03Z MAINLY SOUTH OF A LINE
FROM SELIGMAN TO FLAGSTAFF TO CHINLE. MVFR AND LOCAL IFR CONDITIONS
WILL OCCUR NEAR THE STRONGER STORMS. SURFACE WINDS MAY ALSO BECOME
ERRATIC AND GUSTY AT TIMES DUE TO THUNDERSTORM OUTFLOWS. VFR
CONDITIONS WILL PREVAIL OVERNIGHT...THEN ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS IS EXPECTED TO DEVELOP AFTER 17Z/TUE...MAINLY ALONG AND
SOUTH OF A LINE FROM PRESCOTT...TO FLAGSTAFF TO WINDOW ROCK.
DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

PUBLIC.................MAS
AVIATION...............JJ

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Aug 23, 10:48 AM MST, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1048 AM MST MON AUG 23 2010

AZZ004>018-037>040-240845-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1048 AM MST MON AUG 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP BY
THE EARLY AFTERNOON. SOME AREAS MAY RECEIVE HEAVY RAINFALL WITH
LOCALIZED FLOODING POSSIBLE. SOME STORMS MAY CONTINUE INTO THE
NIGHTTIME HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MONSOON MOISTURE IN PLACE WILL PRODUCE ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS EACH DAY. AN APPROACHING TROUGH MAY
INCREASE THE STRENGTH OF SOME THUNDERSTORMS FOR FRIDAY AND
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Flagstaff radar (KFSX), 132 km away, was scanning. The volume nearest the first event began at 00:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Apache

When
August 23, 5:15 PM MST
Where
Apache County, 8.23 mi S of Adamana
Measured
93 kt (107 mph) measured gust
Reported by
COOP Observer
Coordinates
34.863, -109.793

Damaging thunderstorm winds hit the Petrified Forest National Park. Stop signs were blown down and small trees were snapped. A wind sensor measured a peak wind gust of 107 MPH.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2010Every state in 2010This day in weather historyWarnings in Arizona, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258535.